O-CVP

  • 4 replies
  • 20 subscribers
  • 1314 views

New to treatment

I was diagnosed in Oct 2018 and started treatment last Thursday.I had a couple of minor allergic reactions to the obinutuzemab  but nothing major. I felt great for a couple of days apart from one night where I couldn’t sleep and almost thought I was hallucinating, but then developed a sore throat and achy body- only mild aches though. My hotline team put me on difflam mouthwash so I’m hoping that will help and I’ve had hot baths with Epsom salts.  I’m wondering if I can expect things to become worse with every cycle or is that something very individual ? I’m also wondering about the next two Obinutuzemab infusions. Will they take about the same time or will they speed up? 

  • Hi  and welcome to this corner of the Community although always sorry to see folks joining us. I am Mike  and I help out around our Lymphoma groups.

    I was diagnosed way back in 1999 with a rare incurable but treatable type of skin Non Hodgkin’s Lymphoma Stage 4a and although my blood cancer ‘type’ is different I have experienced most types of treatments used but not necessarily the exact same drug mix so understand this journey well.

    O-CVP is used a lot so let’s see if some of the others who have been on it will pick up in your post.

    Furst treatments can often be much slower as they are looking for any allergic reactions and will deal with them, following treatments tend to be quicker. My treatment was rather different as I was in hospital 5 days/nights on IV 24/7 for 6 cycles.

    Yes each journey is individual however do remember your body goes through such a shock during your first treatment, it’s just coming to terms whit what it’s being put through. You may well do ok with the next one but 10 people will have 10 different stories to tell. I actually did ok in the whole - but my story is rather long see my profile.

    These are some useful links for you to have a look at:

    Nausea, remember not to suffer in silence when it comes to nausea there are lots of tools available - but your team need to know how you are getting on.

    Fatigue may well build up over time so take each day as it comes but at the same time keep some activity going as this does actually help overcome some of the fatigue.

    During my 6 cycles of R-EPOCH I was on my chemo for 120 hrs 24/7 at a time and the main issue I had was fatigue but my nurse team told me to keep active so I walked the ward corridors with my chemo stand after every meal and actually did a few miles a day.

    Avoiding Infections obviously is very important but you will totally get this during these challenging times.

    I would also highlight the importance of drinking lots of water as this will flush out all the toxins released by the chemo and protects your kidneys.

    The group is around to help you through and answer questions as best as we can.

    Mike (Thehighlander)

    It always seems impossible until its done - Nelson Mandela

    Community Champion Badge

  • Thank you for your advice.  I start my chemo on Monday, so I'll take all the help I can.

  • Hi  and a welcome to you.

    I always say take things as it comes and go with the flow as the journey can be so different.

    Good clear information is important so check out Lymphoma Action, a small active UK Lymphoma Specific Charity who have lots of information, videos and run regular regional online Lymphoma support groups and indeed a great Lymphoma Buddy Service.

    Always around to help and answer questions as best as I can.

    Mike (Thehighlander)

    It always seems impossible until its done - Nelson Mandela

    Community Champion Badge

  • Hi Angcats,

    this is Paola. I was diagnosed with NHL (follicular lymphoma G1-2, stage 3) at the end of  March 2021. I was started on Obinutuzumab+Bendamustine in early April but after the end of cycle 1 I was admitted to hospital twice in the space of seven days with neutropenic sepsis, marked nausea and vomiting. I was then switched to O+CVP and successfully completed 6 cycles in August. I had a complete metabolic response to treatment and have already had the first obinu maintenance infusion last week with no significant side effects.

    Luckily, I have never had any allergic reaction to the Obinu and for me, the true villain of the piece, was the monster dose of prendisolone (100mgs) I had to take for five days every 3 weeks. When I was on P I couldn't sleep at all, I was hyperactive and, being a psychologist and psychotherapist with 15 years experience of working in the addiction and mental health field, I felt I was going bipolar. At some point I even felt suicidal, which is most definitely 'not me'. The other thing that haematologists don't tell you is that coming off high doses of short term corticosteroids can give you withdrawals symptoms in the form of severe pain and aches, which I did experience and treated with hot baths with Epsom salts and plenty of rest.

    After my first O-CVP cycle, I negotiated with my nurse and consultant that I would come off corticosteroids gradually instead of going 'cold turkey' as prescribed. And it did work, at least with regard to steroids withdrawals. Nevertheless, after cycle 3 I started experiencing marked nausea, gastric reflux, back pain, an annoying tickle in my throat and persistent episodes of dry heaving. The advice I had from my acute oncology helpline was not helpful at all (take otc antihistamines) and I ended up in hospital again but this time just for 6 hours in A&E. A couple of days later, I contacted my medical team and the advanced lymphoma nurse was marvellous as she clearly told me that GERD (gastroesophageal reflux disease) was a very common side effect of high-dose steroids. She then vouched with the haematologists for my prendisolone dose to be halved, and it did work.

    As Thehighlander suggested, every-body is different and we all have different reactions to treatment. For me, things got much worse with every cycle but I was confident that treatment was working as, besides the side effects of chemo &co., I became pain free since cycle two (before diagnosis and for four months I had excruciating back and sciatic-like pain, couldn't walk because of heavy legs and severe swelling of my ankles, had breathing difficulties, frequent nose bleeds, drenching night sweats, and a compromised kidney).

    Despite all that, I believe that this regime does work and I would encourage you to stick to it but don't be afraid to discuss the side effects of treatment with your medical team.

    Again, drink plenty of fluids (green tea, water, fruit juices but no grapefruit juice, coconut water, aloe vera drinks), eat healthy foods and rest or, if you have enough energy, go for a walk.

    I also had acupuncture and massage to help with peripheral neuropathy and nausea. Both treatments worked fine. 

    The Obinu infusions don't speed up and be prepared to be attached to the drip for at least 4-5 hours every session :(

    I wish you all the best.

    "When going through hell...keep walking" (Mental Hospitality Collective)